Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Morristown, TN

May 28, 2000Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 28, 2000, 2:45 PM EDT for Scott County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2000, 2:45 PM EDT (18:45 UTC)
Expired
May 28, 2000, 3:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KMRX 281846
SVRMRX
VAC169-281915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CLINCHPORT...OR 15 MILES
  WEST OF GATE CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINCHPORT AROUND 255 PM EDT
  11 MILES SOUTH OF FORT BLACKMORE AROUND 315 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3666 8297 3662 8270 3670 8239 3688 8254

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:27 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 28, 1:27 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT SUN MAY 28 2000

COLD FRONT IS HARD TO DISCERN BUT WOULD PLACE LOCATION BETWEEN BNA
AND CSV. AIRMASS AHEAD OF FRONT IS BECOMING QUITE UNSTABLE WITH MSAS
LIFTED INDICES ALREADY NEARING -6 ACROSS THE NORTHERN PLATEAU AND
NORTHERN CENTRAL OF THE VALLEY. GIVEN INCOMING UPPER LOW AND
ASSOCIATED COLD AIR ALOFT PULLING SOUTHEAST INTO THE SOUTHERN
APPALACHIANS WOULD EXPECT CONTINUED DESTABILIZATION OF THE AIR OVER
THE REGION. WILL CONTINUE WORDING OF SOME POSSIBLY SEVERE THIS
EVENING OVER THE NORTHERN HALF OF THE FORECAST AREA...ESPECIALLY FOR
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. GIVEN THE LOWERING WBZ
AND DRY AIR INTRUSION IN THE MID-LEVELS...MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING DOWNBURST WINDS.

FRONT SWEEPS EAST EARLY WITH A GOOD DEAL OF COLD AIR ADVECTION
STRATU-CU MOVING INTO THE REGION FOR TONIGHT...MEMORIAL DAY AND
THEN PULLING OUT MONDAY NIGHT/EARLY TUESDAY.  ALSO...SOME LIGHT
SHOWERS ARE POSSIBLE FOR THE NORTHEAST THIRD OF THE FORECAST AREA
FOR MEMORIAL DAY. SINCE I AM FORECASTING MORE CLOUDS FOR MEMORIAL
DAY WILL TREND TOWARD THE COOLER GUIDANCE VALUES FOR TOMORROW.

LARGE RIDGE BUILDS INTO THE REGION FOR THE REST OF THE WEEK AND
EXPECT DRY AND WARMER TEMPERATURES.  HIGHS FOR THE LATTER HALF OF
THE WEEK WILL BE IN THE LOWER AND MID 90S ACROSS THE VALLEY.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

FCSTID = 15
CHA   58  80  57  87 /  10   0   0   0
TYS   57  75  56  85 /  30   0   0   0
TRI   56  71  51  80 /  60  30   5   0
OQT   57  76  56  85 /  20   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, May 28, 9:43 AM EDT, 5 hours 2 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT SUN MAY 28 2000

...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA...FROM THE MID AFTERNOON TO THE EARLY EVENING HOURS.

LATE THIS MORNING...MOIST AND UNSTABLE AIR REMAINED ACROSS THE
SOUTHERN APPALACHIANS.  A COLD FRONT WILL MOVE EAST FROM WEST AND
MIDDLE TENNESSEE INTO THE REGION THIS AFTERNOON ACTING AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT OVER THE AREA.  DUE TO THE EXPECTED
VERY UNSTABLE AIR OVER THE REGION AND COLD AIR ALOFT...SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING.  THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL UP TO GOLFBALL SIZE
AND DAMAGING DOWNBURST WINDS.

THE BEST CHANCE OF SEVERE WEATHER WILL BE IN NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA WHERE THE ATMOSPHERE WILL BE THE MOST
UNSTABLE. THE CHANCES OF SEEING SEVERE WEATHER WILL DECREASE AS YOU
GO SOUTH AND WEST.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM WITH WINDS
OF 58 MPH OR HIGHER...AND OR HAIL THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR
LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:55 PM EDTSevere Thunderstorm WarningMRXLee, Scott35 min
May 27, 9:10 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol50 min
May 28, 5:09 PM EDTSevere Thunderstorm WarningMRXRussell51 min
May 28, 6:30 PM EDTSevere Thunderstorm WarningMRXWashington60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.